Find a list of your saved stories here

FDA panel votes to get rid of Vicodin, Percocet

FDA panel votes to get rid of Vicodin, Percocet


Save Story

Save stories to read later


Estimated read time: 2-3 minutes

This archived news story is available only for your personal, non-commercial use. Information in the story may be outdated or superseded by additional information. Reading or replaying the story in its archived form does not constitute a republication of the story.

SALT LAKE CITY -- Cold and cough medicines are going to stay in the pharmacy and grocery stores for now, but a panel of government experts has decided prescription drugs like Vicodin and Percocet need to go.

The reason: They contain acetaminophen, which is the main ingredient in Tylenol, and too many people are overdosing on the drug without realizing it's already in their prescription.

The FDA panel voted 20-17 Tuesday to eliminate narcotic painkillers that also contain acetaminophen. But they decided NyQuil, Theraflu and other over-the-counter cough and cold remedies can stay on the shelves for now.

The panel also voted to reduce the daily maximum safe amount of acetaminophen currently recommended for adults, which is 4 grams.

The discussion is no surprise at the Utah Poison Control Center, where analgesics (the class of drugs that includes Tylenol) are the no. 1 type of overdose call that comes in to the hot line.

Scott Marshall, assistant clinical director for the Utah Poison Control Center, says it's more common than people realize. "Every day we deal with acetaminophen overdoses, again, either intentional or accidental," he said.

What's scary about that is Marshall says your liver can be damaged by taking too much acetaminophen well before your body gives any clue that something has gone awry.

The symptoms? "Vague feelings of nausea and abdominal pain. The skin can begin to turn yellow and the whites of the eyes turn yellow," Marshall said.

Marshall says when people take too much acetaminophen at once or over time, the liver is gradually affected. "Over a period of time, the body begins to lose its ability to process acetaminophen the way it normally would do," he explained.

But he stresses, when used as directed, Tylenol and other drugs like it are perfectly safe for most people.

Marshall believes the problem comes into play because of confusion over the labeling. Tylenol is the brand name many people associate with acetaminophen, but it is known by other names as well.

"Especially with prescription products, it goes under the abbreviation AP/AP; and to make it even more confusing, it may be known as paracetamol," Marshall said.

People who are looking for help getting over the cold or flu may reach for something like NyQuil and check the label - but because they don't know acetaminophen is Tylenol's generic name, they take the two drugs together, which is too much at once.

In making Tuesday's vote, panelists cited FDA data indicating 60 percent of acetaminophen-related deaths are related to prescription products like Vicodin and Percocet. However, the drug is more commonly found in over-the-counter products like Tylenol and Excedrin.

The FDA offers more information about acetaminophen and liver damage on its website.

You can also call the Utah Poison Control Center if you're worried you've accidentally overdosed. Their number is 1-800-222-1222.

E-mail: bbruce@ksl.com

Related stories

Most recent Utah stories

Related topics

Utah
Becky Bruce

    STAY IN THE KNOW

    Get informative articles and interesting stories delivered to your inbox weekly. Subscribe to the KSL.com Trending 5.
    By subscribing, you acknowledge and agree to KSL.com's Terms of Use and Privacy Policy.

    KSL Weather Forecast